Pennsylvania, 2020

Damaging Winds in Pennsylvania, August 27, 2020

August 27, 2020 · NWS BGM · 6 events in 2 counties and zones

Following the passage of a warm front during the morning of the 27th, an unstable airmass was in place across Northeast Pennsylvania. This frontal boundary then dropped back south and east as a cold front, sparking severe thunderstorms during the afternoon and early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Following the passage of a warm front during the morning of the 27th, an unstable airmass was in place across Northeast Pennsylvania. This frontal boundary then dropped back south and east as a cold front, sparking severe thunderstorms during the afternoon and early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 27, 3:14 PM EST, 1 minute earlier.

Area forecast discussion, Aug 27, 3:14 PM EST, 1 minute before
Area Forecast Discussion
National Weather Service Binghamton NY
414 PM EDT Thu Aug 27 2020

.SYNOPSIS...
Numerous strong to severe thunderstorms will continue into this
evening as a cold front drops through the region. Additional
rounds of showers and thunderstorms are expected Friday into
Saturday which may bring heavy rain to parts of the region.
Quiet weather returns for Sunday and Monday as high pressure
moves in.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...

400 PM Update

Severe thunderstorm watch also in effect until 8 PM for the
Finger Lakes region, Central Southern Tier, Bradford, Wyoming,
Lackawanna and Luzerne counties in NE PA. The only counties not
under a watch (tornado or severe) at this time area Onondaga,
Madison and Oneida.

One cluster of storms is moving from Broome/Chenango counties
quickly off to the southeast into the southern Catskills.
Another complex of supercells is moving into the Finger Lakes at
this time, and is looking quite impressive. We will be watching
for a third round which is currently crossing Lake Erie which
may move across the Twin Tiers and NE PA this evening. The most
uncertainty for severe weather in the watch area is in NE PA;
we'll have to wait and see if additional convection develops and
impacts this area in the evening.

The surface front continues to wiggle and wave, but is now
making slow/steady progress southward...located across central
Cayuga County, Southern Onondaga, Madison and Otsego counties.
There is an extremely wide range of temperatures across our CWA
at the 4 PM hours; anywhere from the lower 60s in the far
northeast to mid-90s in the Wyoming Valley region.

The weather turns quiet overnight with areas of fog overnight
into Friday morning. There will be a renewed chance for showers
and Thunderstorms Friday afternoon, especially across the
western and southern half of the CWA. SPC does have a marginal
risk for severe thunderstorms south of an Elmira to Scranton
line. The main threat will be isolated gusty winds and perhaps
some hail. PWATS rise through the day, reaching 1.75 inches so
localized heavy rain will also be possible. Periods of rain
continue Friday night across the region and again, could be
heavy at times with PWATs remaining high, up to 1.9 inches.

150 PM Update...

Tornado watch has been issued for the eastern half of the area
until 7PM this evening. Supercells have developed south of the
NY Thruway and are racing off to the southeast into the western
Catskills and Twin Tiers region. We will be watching for
addition storms to develop across the western Finger Lakes along
the actual frontal boundary dropping south. Most favorable
parameters for low level rotation and possible tornadoes is
confined to the Tornado watch area...in this region we currently
have 20-30 kts of 0-1 km shear, 0-1 SRH of 150-300 M2S2 and LCL
heights between 500-750M...producing a sig TOR parameter of
1-2...which is rather significant for our region. If additional
supercells develop across NW NY we very well may need a severe
thunderstorm watch for parts of the forecast areas as well.

Otherwise, temperatures are surging into the mid-80s to low 90s
in the warm sector with dew points still in the upper 60s to low
70s.

1100 AM Update...

The surface warm front is lagging a bit to the south/west of
where model guidance had it by late morning. The surface front
appears to be draped NW to SE along a line from near Syracuse to
Cazenovia and Cooperstown (as opposed to earlier thoughts that
it would be up north of the Mohawk Valley. Also, there is more
cloud cover lingering along and northeast of this boundary....but
even broken clouds back to the south/west of the front. There is
a decent amount of clearing from Broome County west across the
southern tier, the western Finger Lakes and all of NE PA. Where
partial clearing has occurred temperatures are quickly rising,
as expected, into the upper 70s to mid-80s as of 11 AM and sfc
dew points are in the low 70s. Across the NE portion of the CWA
temperatures are stuck in the 60s still. The front and partial
clearing may still nudge off to the NE a few more miles over the
next several hours; however a line of storms along the cold
frontal boundary is already forming along the south shore of
Lake Ontario. This line of storms will slowly press off to the
south-southeast through the day, while individual storms race
off to the southeast around 50 mph. There could very well be
training of these storms, which may produce localized torrential
downpours and isolated flash flooding...PWATs are around 1.8
inches.

The main story continues to the potential for severe
thunderstorms from around noon to 9 PM today. SPC continues to
have much of our forecast areas under an enhanced risk for
severe storms. Current meso analysis shows that in the warm
sector bulk effective shear is between 50-60 kts and low level
0-1 km shear is high around 30 kts. MLCAPE is quickly rising
between 500-1500 J/Kg along and SW of the front...and these
values should still rise a bit into the early afternoon. All
indices remain favorable for severe storms capable of producing
large hail and destructive winds, along with a few tornadoes.
The most favorable corridor for this severe weather looks to
setup (based on current data) from the western Finger Lakes
southeastward across CNY, the southern tier and right into the
western Catskills....or along a corridor from near Penn Yan to
Ithaca to Cortland, Binghamton, Norwich, Oneonta and Delhi. The
storms may eventually drift further south into the souther
Catskills and NE PA after about 4-5 PM.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
1200 PM Update...

Not much change in the forecast from last night. Updated some of
the timing for the precipitation on Saturday.

Previous Discussion...

Not much change this period. Friday plenty of clouds ahead of a
warm front bringing the start of rain during the afternoon into
the evening. Highs mostly upper 70s to lower 80s Friday. Still
looking at a heavy rain event Friday night into Saturday.
Remnants of Laura will move northeast into the lower Ohio Valley
Friday night then track east. This system will be captured by a
cold front associated with a surface low dropping southeast
through the Great Lakes ahead of an upper level trough. Deep
tropical moisture will be over the area with precipitable water
amounts of 1.5 to 2 inches.

Rain amounts range from around an inch to nearly 2 inches in
Oneida county. Rivers are low being the end of summer so rain
amounts would have to be higher to cause any flooding that way.
Flash flooding possible mostly Saturday afternoon with any heavy
rain. by that time the ground will be saturated. A cold front
will be moving southeast through the area possible with some
embedded thunderstorms. the rain exits Saturday evening with a
few lingering late night showers in the Finger Lakes and western
Mohawk Valley with the upper level trough. A cold northwest flow
starts Saturday night with lows in the 50s.

The severe weather threat looks reduced with the saturated
airmass and low instability. CAPE peaks at 500 and deep wind
shear is 35 to 40 kts. Clearing won't happen between the warm
front and cold front to increase surface temperatures and
instability. High temperatures 75 to 80 with dewpoints around
70. SPC put the far far southeast in a marginal chance of
severe thunderstorms Saturday. This is further to the southeast
than their outlook from yesterday which makes sense.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
330 am update...
No major changes to the long term period were
made with this forecast update. The latest data supports the
current forecast ideas.

Sunday drier air moves in but a few showers are still possible
in CNY under the upper level trough. Highs mostly only around
70. With less moisture Sunday night lows fall to 50. On Monday
the surface high is centered over the area as the upper level
pattern becomes zonal. A warming trend into Thursday with highs
around 80 and lows around 60. A slow moving system with showers
and thunderstorms starts to move in late Tuesday and exits
Wednesday but another system with more showers possible
Thursday.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Very busy TAF period. Thunderstorms have mainly moved south of
KSYR and KRME at this time, but still cannot rule out a stray
storm through about 20-21z...however not enough probability to
put in the TAF at this time. Thunderstorms are likely to impact
KITH, KELM, and KBGM through 22-23z this evening and will likely
bring brief IFR conditions along with possible very strong winds
and even hail at any terminal that receives a direct hit from a
storm core. Thunderstorms may eventually reach KAVP later,
mainly from 22-02Z this evening with similar impacts.

Post-frontal restrictions from low clouds or fog are anticipated
to develop tonight with abundant low level moisture in the wake
of the rainfall. This will bring widespread MVFR Fuel Alternate
and even a period of IFR restrictions late tonight and into
early Friday morning for the NY terminals. TAF sites should all
return to VFR conditions after about 15-17z Friday.

Winds will be WSW to W 10-20 knots with some higher gusts
during the daytime except remaining variable at KRME; however,
storms impacting any terminal could cause considerably stronger
winds. Winds will then become variable tonight.

Outlook...

Friday afternoon through Saturday night...Rain developing and
occasional thunderstorms expected, especially Friday night into
Saturday, with associated restrictions.

Sunday through Monday...Mainly VFR, but valley fog likely Sunday
night for at least KELM and possibly other terminals.

Tuesday...Restrictions possible with a chance for showers and a
few thunderstorms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MDP
NEAR TERM...MJM/MDP
SHORT TERM...AJG/TAC
LONG TERM...TAC
AVIATION...MJM/MDP
Hazardous weather outlook, Aug 27, 1:54 PM EST, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
254 PM EDT Thu Aug 27 2020

NYZ015>017-022>024-PAZ038-043-044-047-281900-
Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung-Bradford-
Wyoming-Lackawanna-Luzerne-
254 PM EDT Thu Aug 27 2020

...SEVERE THUNDERSTORM WATCH 456 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A system late Friday through especially Saturday, will bring another
round of rain and occasional thunderstorms. Heavy rainfall will be
possible, which could lead to localized flooding. Monitor the
forecast for updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS while following local,
state and CDC guidelines.

NYZ025-044>046-055>057-062-PAZ039-040-048-072-281900-
Tompkins-Cortland-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-
Susquehanna-Northern Wayne-Pike-Southern Wayne-
254 PM EDT Thu Aug 27 2020

...TORNADO WATCH 455 IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A system late Friday through especially Saturday, will bring another
round of rain and occasional thunderstorms. Heavy rainfall will be
possible, which could lead to localized flooding. Monitor the
forecast for updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS while following local,
state and CDC guidelines.

NYZ009-018-036-037-281900-
Northern Oneida-Onondaga-Madison-Southern Oneida-
254 PM EDT Thu Aug 27 2020

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A system late Friday through especially Saturday, will bring another
round of rain and occasional thunderstorms. Heavy rainfall will be
possible, which could lead to localized flooding. Monitor the
forecast for updates.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

In the hours before

Local storm report, Aug 27, 1:41 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
241 PM EDT THU AUG 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     BRISBEN                 42.37N 75.68W
08/27/2020                   CHENANGO           NY   911 CALL CENTER

            TREES AND WIRES DOWN ON WILLIAMS ROAD.

&&
Local storm report, Aug 27, 1:54 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
254 PM EDT THU AUG 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     4 SE TRUXTON            42.68N 75.98W
08/27/2020                   CORTLAND           NY   911 CALL CENTER

            TREE DOWN ON HICKEY AND BROWN ROADS NEAR
            CAMPGROUND.

&&
Special weather statement, Aug 27, 2:27 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Binghamton NY
327 PM EDT Thu Aug 27 2020

NYZ023-025-055-272000-
Schuyler NY-Tioga NY-Tompkins NY-
327 PM EDT Thu Aug 27 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL SCHUYLER...CENTRAL
TIOGA...AND SOUTHERN TOMPKINS COUNTIES UNTIL 400 PM EDT...

At 326 PM EDT, Doppler radar was tracking a strong thunderstorm near
Alpine, or near Odessa, moving southeast at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Newfield, Owego, Danby, Berkshire, Newark Valley, Candor, Spencer,
South Danby, Willseyville and West Danby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Additional statements will be issued as conditions warrant.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central New York.

LAT...LON 4235 7677 4241 7671 4229 7610 4227 7608
      4226 7610 4224 7609 4208 7619 4224 7654
      4228 7654 4228 7663
TIME...MOT...LOC 1926Z 295DEG 40KT 4235 7667

Butts
Local storm report, Aug 27, 2:30 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
330 PM EDT THU AUG 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     SENECA FALLS            42.91N 76.80W
08/27/2020                   SENECA             NY   911 CALL CENTER

            TREES AND WIRES DOWN ON LAKE ROAD.

&&
Local storm report, Aug 27, 2:43 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
343 PM EDT THU AUG 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     TSTM WND DMG     SENECA FALLS            42.91N 76.80W
08/27/2020                   SENECA             NY   911 CALL CENTER

            TREES AND WIRES DOWN ON BOSTON AVE.

&&
Local storm report, Aug 27, 3:11 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
411 PM EDT THU AUG 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     TSTM WND DMG     MASONVILLE              42.25N 75.37W
08/27/2020                   DELAWARE           NY   TRAINED SPOTTER

            LARGE BRANCHES DOWN ALONG WITH 0.99 INCHES
            OF RAIN FROM THE STORM.

&&

The radar

The Binghamton radar (KBGM), 53 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
August 27, 3:15 PM EST
Where
Wayne County, 0.86 mi SE of Sherman
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
41.970, -75.420

Strong thunderstorm winds uprooted and snapped hundreds of trees in a 100 by 500 yard area.

Thunderstorm Wind, Wayne

When
August 27, 4:03 PM EST
Where
Wayne County, 2.07 mi SE of Sherman
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.960, -75.400

Strong thunderstorm winds brought down numerous trees.

Thunderstorm Wind, Susquehanna

When
August 27, 4:27 PM EST
Where
Susquehanna County, Franklins Forks
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.920, -75.850

Strong thunderstorm winds brought down a tree on Silver Creek Road.

Thunderstorm Wind, Susquehanna

When
August 27, 4:27 PM EST
Where
Susquehanna County, 1.54 mi W of Franklins Forks
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.920, -75.880

Strong thunderstorm winds brought down a tree on a road.

Thunderstorm Wind, Susquehanna

When
August 27, 4:33 PM EST
Where
Susquehanna County, Susquehanna
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.930, -75.600

Strong thunderstorm winds brought down a tree on wires.

Thunderstorm Wind, Wayne

When
August 27, 4:39 PM EST
Where
Wayne County, Winterdale
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
41.950, -75.350

Strong thunderstorm winds brought down multiple trees and wires.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916710, 916714, 916721, 916726, 916718, 916723.